Alert archive / Louisiana / Special Weather Statements in 2017
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Aug 16, 2017, 1:21 PM CDT for East Feliciana Parish, West Feliciana Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 1:21 PM CDT (18:21 UTC)
- Expired
- Aug 16, 2017, 1:45 PM CDT
- In force
- 24 min
- Issued by
- NWS New Orleans, LA
Counties East Feliciana Parish, LA, West Feliciana Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1916 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169
WWUS84 KLIX 161821
SPSLIX
Special Weather Statement
National Weather Service New Orleans LA
121 PM CDT WED AUG 16 2017
LAZ035-036-048-161845-
East Feliciana-West Feliciana-East Baton Rouge-
121 PM CDT WED AUG 16 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST FELICIANA...EAST FELICIANA
AND NORTHWESTERN EAST BATON ROUGE PARISHES...
At 120 PM CDT, a strong thunderstorm was located over Jackson, moving
northeast at 5 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Baton Rouge, Zachary, Baker, Jackson, St. Francisville, Clinton,
Slaughter, Wilson, Norwood, Wakefield, Spillman, Pride and
Brownfields.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3100 9103 3073 9084 3052 9121 3063 9129
3065 9130 3070 9135 3076 9137 3076 9139
3100 9158
TIME...MOT...LOC 1820Z 235DEG 5KT 3079 9121
$$
AKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 16, 8:00 AM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 16, 8:00 AM CDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
800 AM CDT Wed Aug 16 2017
...SOUNDING DISCUSSION...
The sounding this morning still indicates a moist profile with
plenty of instability. PW is above average at 2.3 inches and mixed
layer CAPE is 1850 J/KG. Winds are southwest at about 15 kts
through 700 mb then become easterly above 400 mb. Scattered storms
are expected to develop midday and some could be strong with
locally heavy rain.
Krautmann
&&
.PREV DISCUSSION... /issued 338 AM CDT Wed Aug 16 2017/
SHORT TERM...
Some rapid changes coming over the next 3 days. Today will be more
of the same but the change will be the supressive ridging that
will begin to move into the southern half of the area by late
today and tonight forcing the weakness northward. Heavy rainfall
will continue to be an issue but we will need to add one more item
to the problem list...isolated severe thunderstorms. Downburst
numbers are peaking today over the southern half of the area due
to the ridge trying to nudge into the area. This will add enough
dry air starting at 800mb early in the day then at 700mb by
afternoon. So with dry air being entrained at 800mb, thunderstorms
will be capable of 30-40mph wind speeds but as dry air moves in
at 700mb around noon or shortly thereafter, downburst wind speeds
of 50 to 60mph could become an issue. This is not expected to be
widespread. The next 3 days show the possibility of isolated
severe. But as the stacked supressive ridge digs into the area
Thursday with strong capping, there should be very few if any
sh/ts that are capable of developing, with somewhat of an
exception near Baton Rouge. If under these conditions, a
thunderstorm is able to get going, the potential would be
heightened to produce severity since it will be able to take
advantage of a lot of energy. The main issue with Thursday will be
the heat as cloud cover and rain will be at a premium. Heat index
values will definitely make it feel like summer and may reach
108+ during the hottest part of the day. This would normally not
be too much of a worry if conditions had been this hot already,
but this will seem like a sudden onset of hot conditions that
could prove to be an issue with outdoor activities.
Friday, we will see the trough(weakness) move back toward the
south displacing the stacked ridge and providing deep moisture
once again. Where these two air masses battle, will provide once
again the possibility of severe thunderstorms as dry air will be
entrained into the thunderstorms that develop as they move south
into and through the area. Most of this activity should be found
over the northern half of the area Friday and downburst numbers
are showing this as well as they peak in the mid 30s. Rather
not specify any particular area in products and simply include
the entire area in the risk of isolated severe thunderstorms
through Friday.
Once the deep moisture moves back into the area, we will move from
severe possibilities to heavy rainfall once again and the heat
will settle to what we have been used to. Saturday looks to be
quite wet but Sunday looks to be the wettest of the weekend. Most
of these thunderstorms over the weekend will be backbuilding and
this could lead to some flooding of streets and low lying areas.
LONG TERM...
The deep moisture stays with us through much of next week keeping
the chance of rain at or just above average.
AVIATION...
Most terminals currently VFR, but KMCB has had SCT-BKN004 for the
last several hours, so they can be LIFR-IFR on occasion until
shortly after sunrise. KGPT went to MVFR briefly as a SHRA passed
by.
Convection appears to be a little more vigorously moving onshore
between Morgan City and Lafayette this morning. It's possible
convection could see a little earlier start than the last few
mornings.
Lower level convective cloud development today along with scattered
SHRA/TSRA are expected to produce the areas of MVFR category
CIGS/VSBYS, and brief occurrences of IFR/LIFR under the heavier
cores of the cells. Will not carry the lower conditions at this time
due to usual uncertainty of the timing, but have a general trend
towards mention of -SHRA and VCTS as the morning progresses towards
midday. TEMPO TSRA may end up being more appropriate for the
afternoon, will continue to assess. 22/35
MARINE...
Normal August doldrums pattern will hold as high pressure will
remain in place and diurnal fluctuations will be the main driver
of winds. With most nights look for a weak enhanced jet over the
waters east of the MS delta where winds could bump up to 10-15
knots at times. Seas will remain in the 2-3 ft range or less.
DECISION SUPPORT...
DSS code: Yellow.
Deployed: NOHSEP.
Activation: None.
Activities: DSS support for NOHSEP; Monitoring Convective trends and
River Flooding.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 89 74 93 74 / 80 10 20 10
BTR 90 75 94 76 / 70 10 20 10
ASD 91 76 95 76 / 60 10 20 10
MSY 90 77 94 77 / 60 10 20 10
GPT 89 76 91 77 / 60 10 20 20
PQL 90 75 93 75 / 50 10 20 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Aug 16, 3:57 AM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 357 AM CDT Wed Aug 16 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-162100- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 357 AM CDT Wed Aug 16 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Numerous showers and thunderstorms are expected today, mainly from late morning through the early evening hours. A few storms could become marginally severe with possible damaging winds, and may also contain frequent lightning strikes and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to be rather isolated on Thursday before increasing to scattered in coverage again Friday through the weekend. Any storms that develop Thursday will have the potential to become marginally severe with possible damaging winds. Over the weekend, a few of the storms each day could become strong, producing gusty winds, frequent lightning and heavy downpours that could result in localized street flooding. A diminishing trend in areal coverage of thunderstorms is expected for early next week. Areas that receive little rainfall and associated clouds could experience heat indices between 105 and 110 degrees or slightly higher at times during late morning and afternoon hours on Thursday. Individuals should take precautions during outdoor activities. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 16, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
121 PM CDT WED AUG 16 2017
LAZ035-036-048-161845-
East Feliciana-West Feliciana-East Baton Rouge-
121 PM CDT WED AUG 16 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST FELICIANA...EAST FELICIANA
AND NORTHWESTERN EAST BATON ROUGE PARISHES...
At 120 PM CDT, a strong thunderstorm was located over Jackson, moving
northeast at 5 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Baton Rouge, Zachary, Baker, Jackson, St. Francisville, Clinton,
Slaughter, Wilson, Norwood, Wakefield, Spillman, Pride and
Brownfields.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3100 9103 3073 9084 3052 9121 3063 9129
3065 9130 3070 9135 3076 9137 3076 9139
3100 9158
TIME...MOT...LOC 1820Z 235DEG 5KT 3079 9121
AKThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:19 PM CDT | Special Weather Statement | LIX | Saint Helena | 41 min |
| Aug 16, 2:45 PM CDT | Special Weather Statement | LIX | Tangipahoa | 45 min |
| Aug 16, 3:05 PM CDT | Areal Flood Advisory | LIX | Livingston, Tangipahoa | 55 min |
| Aug 16, 3:34 PM CDT | Heat Advisory | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more | 27 hr |
| Aug 16, 2:03 PM CDT | Special Weather Statement | LIX | Amite | 27 min |
Nearby
Special Weather Statements in Louisiana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.